Hashimotos?

I'll start with a little bit of background.

I've always been a little on the chunky side and have steadily been gaining weight over the last few years.

I started having serious pain in my stomach which took me off work in February, and despite having many blood tests, they couldnt find anything that seemed off, except that my TSH levels were 4 mU/L.

I had my levels retested two weeks ago and my TSH levels had risen to 7mU/L, causing them to test my TPOAb levels.

The result of that test on the 20th July came back at 1300 iu/mL.

I had my TSH levels retested on Monday and it's risen from 7mU/L to 10mU/L in two weeks.

Do all of these results combined mean that I have Hashimotos Disease?

8 Replies

oldestnewest
  • Welcome to the forum, Sahoonie.

    Elevated TPO antibodies means you have autoimmune thyroid disease (Hashimoto's). Hashimoto's attacks the thyroid gland until it can no longer produce sufficient thyroid hormones, T4 and T3, and is the cause of your hypothyroidism. Many members have found a 100% gluten-free diet helpful in managing Hashimoto's and reducing antibodies. A g-f diet may also help resolve the inexplicable stomach pains you had, even if you had a negative coeliac screen.

    TSH is a pituitary hormone which reacts to low and high levels of circulating thyroid hormones. When thyroid hormones are low the pituitary gland issues thyroid stimulating hormone (TSH) to prompt the thyroid gland to produce more hormone. TSH level drops when sufficient thyroid hormone is detected.

    TSH 10 is considered overtly hypothyroid and you need thyroid hormone replacement. Has your GP prescribed Levothyroxine?

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

  • I've not been prescribed anything at the moment.

    I'm going back to see the doctor on Saturday morning and I'm hoping I will get further forward than I did with the locum I saw last time.

    Thanks for the speedy reply!

  • Sahoonie, there's absolutely no reason why you should not be prescribed Levothyroxine with TSH 10 and TPOab >1,000. Your thyroid gland is not going to recover. Let me know how you get on Saturday :)

  • I'll let you know how it goes.

    Thanks :)

  • Read through some of the posts on this forum about Hypothyroidism. You should find many of them really helpful and informative. It will help you to get a flavour of what to expect and how to manage your hypothyroidism. About 80% of people are happy taking Levothyroxine. In the UK you will qualify for a prescription charge exemption certificate, which means you never have to pay for prescriptions for anything ever again.

    The main things to read up on are nutritional deficiencies, which seem to be rife in people with hypothyroidism, and advice on always having your blood test first thing in the morning, having skipped the previous day's dose and not eaten breakfast. Also there are do's and don'ts about when to take your Levothyroxine relative to food, drink and other meds.

    The other thing you will find here is what other little niggling symptoms can sometimes be attributed to hypothyroidism - tinnitus, sore feet, period problems, stomach problems, PCOS, hair falling out... the list is really long. Many of these can be greatly improved once you are properly treated (your TSH needs to be 1 or less usually).

  • I'm quite surprised by this..

    'advice on always having your blood test first thing in the morning, having skipped the previous day's dose and not eaten breakfast.'

    Is this really the general consensus?

    If you miss the previous days medication, aren't you likely to skew the results? By the time I have the blood test I would have missed two doses. I would be worried I might end up being over medicated with the associated risk to my heart.

  • How I understand it is this: When you take your levothyroxine there is often a 'spike' in the FT4 level in your bloodstream, with a resulting 'dip' in TSH. This doesn't make you hyper because FT4 is the hormone in the bloodstream available to your body to create FT3 from, which is the active hormone. If your body doesn't need more FT3 it won't convert any FT4, so you won't become hyper. Levothyroxine takes 6-8 weeks to build up in the bloodstream, so not taking it for a day or two won't affect your symptoms. However if you have your blood test during the 'spike' you will skew the results and end up undermedicated.

    In practice many people with hypothyroidism find that their doctors leave them under-medicated.

  • Just to update everyone, I saw the doctor this morning and she has decided to start me on 25 mcg of thyroxine for the time being.

    She doesn't want to give me too much too fast, and I have an appointment to see an endocrinologist on the 25th of September.

    I have appointments to redo the thyroid bloods in 4 weeks, and an appointment with the doctor to discuss the results shortly after.

You may also like...